Captopril‐Induced Skin Eruptions

JOHN R. LUDERER, DONALD P. LOOKINGBILL, DENNIS W. SCHNECK, Laurence Demers, CYNTHIA COHEN, ARTHUR H. HAYES

Research output: Contribution to journalArticle

32 Citations (Scopus)

Abstract

Abstract: Seven of 23 hypertensive patients treated with captopril (SQ 14,225), an orally active converting enzyme inhibitor, developed a pruritic, erythematous, macular, and papular eruption of the trunk, face, and proximal extremities. The eruption appeared one to 31 weeks after initiation of captopril therapy and was associated with diarrhea (three patients), fever (two patients), and generalized arthralgias (one patient). Six patients had an increased percentage of band cells (5 to 34 per cent) on peripheral smear without an associated leukocytosis. In one patient, the skin rash was associated with a peripheral eosinophilia (20 per cent), Coombs‐positive hemolytic anemia, and acute renal failure with eosinophiluria. There were no changes in BUN, creatinine, or urinalyses in the remaining patients. Four patients showed a transient rise in plasma PGE without concomitant changes in plasma PFG or 6‐keto PGF, and three patients had slight elevations in the erythrocyte sedimentation rate. Skin biopsies revealed a perivascular and perifollicular lymphocytic and histiocytic infiltrate with negative immunofluorescence to IgG, IgM, IgA, and β1C. The skin eruption and associated symptoms resolved in all patients, even though captopril administration was continued in six of the seven patients. 1982 American College of Clinical Pharmacology

Original languageEnglish (US)
Pages (from-to)151-159
Number of pages9
JournalThe Journal of Clinical Pharmacology
Volume22
Issue number4
DOIs
StatePublished - Jan 1 1982

Fingerprint

Skin
Captopril
Urinalysis
Clinical Pharmacology
Blood Urea Nitrogen
Hemolytic Anemia
Blood Sedimentation
Leukocytosis
Arthralgia
Eosinophilia
Enzyme Inhibitors
Prostaglandins E
Exanthema
Acute Kidney Injury
Immunoglobulin A
Fluorescent Antibody Technique
Immunoglobulin M
Diarrhea
Creatinine
Fever

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Cite this

LUDERER, JOHN. R., LOOKINGBILL, DONALD. P., SCHNECK, DENNIS. W., Demers, L., COHEN, CYNTHIA., & HAYES, ARTHUR. H. (1982). Captopril‐Induced Skin Eruptions. The Journal of Clinical Pharmacology, 22(4), 151-159. https://doi.org/10.1002/j.1552-4604.1982.tb02156.x
LUDERER, JOHN R. ; LOOKINGBILL, DONALD P. ; SCHNECK, DENNIS W. ; Demers, Laurence ; COHEN, CYNTHIA ; HAYES, ARTHUR H. / Captopril‐Induced Skin Eruptions. In: The Journal of Clinical Pharmacology. 1982 ; Vol. 22, No. 4. pp. 151-159.
@article{be1633853ea24d1892def636e9cc3c17,
title = "Captopril‐Induced Skin Eruptions",
abstract = "Abstract: Seven of 23 hypertensive patients treated with captopril (SQ 14,225), an orally active converting enzyme inhibitor, developed a pruritic, erythematous, macular, and papular eruption of the trunk, face, and proximal extremities. The eruption appeared one to 31 weeks after initiation of captopril therapy and was associated with diarrhea (three patients), fever (two patients), and generalized arthralgias (one patient). Six patients had an increased percentage of band cells (5 to 34 per cent) on peripheral smear without an associated leukocytosis. In one patient, the skin rash was associated with a peripheral eosinophilia (20 per cent), Coombs‐positive hemolytic anemia, and acute renal failure with eosinophiluria. There were no changes in BUN, creatinine, or urinalyses in the remaining patients. Four patients showed a transient rise in plasma PGE without concomitant changes in plasma PFG2α or 6‐keto PGF1α, and three patients had slight elevations in the erythrocyte sedimentation rate. Skin biopsies revealed a perivascular and perifollicular lymphocytic and histiocytic infiltrate with negative immunofluorescence to IgG, IgM, IgA, and β1C. The skin eruption and associated symptoms resolved in all patients, even though captopril administration was continued in six of the seven patients. 1982 American College of Clinical Pharmacology",
author = "LUDERER, {JOHN R.} and LOOKINGBILL, {DONALD P.} and SCHNECK, {DENNIS W.} and Laurence Demers and CYNTHIA COHEN and HAYES, {ARTHUR H.}",
year = "1982",
month = "1",
day = "1",
doi = "10.1002/j.1552-4604.1982.tb02156.x",
language = "English (US)",
volume = "22",
pages = "151--159",
journal = "Journal of Clinical Pharmacology",
issn = "0091-2700",
publisher = "SAGE Publications Inc.",
number = "4",

}

LUDERER, JOHNR, LOOKINGBILL, DONALDP, SCHNECK, DENNISW, Demers, L, COHEN, CYNTHIA & HAYES, ARTHURH 1982, 'Captopril‐Induced Skin Eruptions', The Journal of Clinical Pharmacology, vol. 22, no. 4, pp. 151-159. https://doi.org/10.1002/j.1552-4604.1982.tb02156.x

Captopril‐Induced Skin Eruptions. / LUDERER, JOHN R.; LOOKINGBILL, DONALD P.; SCHNECK, DENNIS W.; Demers, Laurence; COHEN, CYNTHIA; HAYES, ARTHUR H.

In: The Journal of Clinical Pharmacology, Vol. 22, No. 4, 01.01.1982, p. 151-159.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Captopril‐Induced Skin Eruptions

AU - LUDERER, JOHN R.

AU - LOOKINGBILL, DONALD P.

AU - SCHNECK, DENNIS W.

AU - Demers, Laurence

AU - COHEN, CYNTHIA

AU - HAYES, ARTHUR H.

PY - 1982/1/1

Y1 - 1982/1/1

N2 - Abstract: Seven of 23 hypertensive patients treated with captopril (SQ 14,225), an orally active converting enzyme inhibitor, developed a pruritic, erythematous, macular, and papular eruption of the trunk, face, and proximal extremities. The eruption appeared one to 31 weeks after initiation of captopril therapy and was associated with diarrhea (three patients), fever (two patients), and generalized arthralgias (one patient). Six patients had an increased percentage of band cells (5 to 34 per cent) on peripheral smear without an associated leukocytosis. In one patient, the skin rash was associated with a peripheral eosinophilia (20 per cent), Coombs‐positive hemolytic anemia, and acute renal failure with eosinophiluria. There were no changes in BUN, creatinine, or urinalyses in the remaining patients. Four patients showed a transient rise in plasma PGE without concomitant changes in plasma PFG2α or 6‐keto PGF1α, and three patients had slight elevations in the erythrocyte sedimentation rate. Skin biopsies revealed a perivascular and perifollicular lymphocytic and histiocytic infiltrate with negative immunofluorescence to IgG, IgM, IgA, and β1C. The skin eruption and associated symptoms resolved in all patients, even though captopril administration was continued in six of the seven patients. 1982 American College of Clinical Pharmacology

AB - Abstract: Seven of 23 hypertensive patients treated with captopril (SQ 14,225), an orally active converting enzyme inhibitor, developed a pruritic, erythematous, macular, and papular eruption of the trunk, face, and proximal extremities. The eruption appeared one to 31 weeks after initiation of captopril therapy and was associated with diarrhea (three patients), fever (two patients), and generalized arthralgias (one patient). Six patients had an increased percentage of band cells (5 to 34 per cent) on peripheral smear without an associated leukocytosis. In one patient, the skin rash was associated with a peripheral eosinophilia (20 per cent), Coombs‐positive hemolytic anemia, and acute renal failure with eosinophiluria. There were no changes in BUN, creatinine, or urinalyses in the remaining patients. Four patients showed a transient rise in plasma PGE without concomitant changes in plasma PFG2α or 6‐keto PGF1α, and three patients had slight elevations in the erythrocyte sedimentation rate. Skin biopsies revealed a perivascular and perifollicular lymphocytic and histiocytic infiltrate with negative immunofluorescence to IgG, IgM, IgA, and β1C. The skin eruption and associated symptoms resolved in all patients, even though captopril administration was continued in six of the seven patients. 1982 American College of Clinical Pharmacology

UR - http://www.scopus.com/inward/record.url?scp=0019989366&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019989366&partnerID=8YFLogxK

U2 - 10.1002/j.1552-4604.1982.tb02156.x

DO - 10.1002/j.1552-4604.1982.tb02156.x

M3 - Article

C2 - 6212598

AN - SCOPUS:0019989366

VL - 22

SP - 151

EP - 159

JO - Journal of Clinical Pharmacology

JF - Journal of Clinical Pharmacology

SN - 0091-2700

IS - 4

ER -

LUDERER JOHNR, LOOKINGBILL DONALDP, SCHNECK DENNISW, Demers L, COHEN CYNTHIA, HAYES ARTHURH. Captopril‐Induced Skin Eruptions. The Journal of Clinical Pharmacology. 1982 Jan 1;22(4):151-159. https://doi.org/10.1002/j.1552-4604.1982.tb02156.x